Flash Flood, McKinley
- When
- September 2, 3:25 PM MST to 5:00 PM MST
- Where
- McKinley County, 12 mi NE of Tohatchi
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.581, -108.262 (the zone’s center; the record gives no point)
Heavy rains prompted closure of Highway 602 northeast of Zuni and Highway491 near the county line northeast of Tohatchi.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy rains prompted closure of Highway 602 northeast of Zuni and Highway491 near the county line northeast of Tohatchi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 2, 2:00 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SAT SEP 2 2006 .DISCUSSION...RECONFIGURED FLASH FLOOD WATCH WITH EXPECTATION THAT FOCUS OF HEAVIER RAINS WILL SHIFT TO SOUTHWEST REGION OF THE FORECAST AREA TONIGHT. MODELS INDICATING BEST INSTAB AND THETA-E VALUES FAR SOUTH AND WEST IN THE SHORT TERM. WEAK STEERING FLOW MAY ALSO AID IN HEAVY RAIN POTENTIAL. EXPECT THERE WILL CONTINUE TO BE AN EAST TO SOUTHEAST WIND THROUGH PASSES IN THE RIO GRANDE VALLEY TONIGHT...BUT IT WON/T BE AS STRONG AS LAST NIGHT...WITH LOW LEVEL UPSLOPE FLOW INTO THE CENTRAL MOUNTAIN CHAIN WANING BY EARLY SUNDAY. SOME CONSENSUS IN THE MODELS IN REGARDS TO BEST MOISTURE BECOMING SUPPRESSED OVER THE SOUTHERN THIRD TO HALF OF THE STATE SUNDAY/MONDAY. NAM STILL SEEMS MORE AGGRESSIVE KEEPING JOHN AWAY FROM THE DESERT SOUTHWEST...AND PINCHING OFF THE TAP OF SUBTROPICAL MOISTURE. TUESDAY COULD BE A DOWN DAY...THEN WEDNESDAY APPEARS MORE ACTIVE THANKS TO AT LEAST ONE SHORT WAVE DROPPING SOUTHEASTWARD THROUGH COLORADO IN THE NORTHWEST FLOW. THE GFS SUGGESTS WHAT/S LEFT OF JOHN MAY RETURN LATER IN THE WEEK. IT SHOWS JOHN/S REMNANTS BECOMING CAUGHT UP IN A WESTERLY FLOW AND TRACKING SLOWLY OVER ARIZONA AND NEW MEXICO NEXT WEEKEND. MEANWHILE...ANOTHER SURFACE WIND SHIFT/FRONT DROPS SOUTHWARD INTO THE STATE. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 86 55 86 / 20 10 10 10 GALLUP.......................... 51 79 47 83 / 30 20 20 10 GRANTS.......................... 50 74 46 80 / 40 30 20 10 GLENWOOD........................ 53 78 56 84 / 60 50 30 20 CHAMA........................... 43 74 39 78 / 40 20 20 10 LOS ALAMOS...................... 48 73 48 79 / 40 30 30 20 RED RIVER....................... 39 68 38 69 / 30 10 20 10 TAOS............................ 43 72 42 77 / 30 20 20 10 SANTA FE........................ 47 72 48 78 / 30 20 30 20 SANTA FE AIRPORT................ 50 72 50 79 / 30 20 30 20 ESPANOLA........................ 49 74 48 81 / 30 20 30 20 ALBUQUERQUE HEIGHTS............. 58 74 57 81 / 40 30 20 20 ALBUQUERQUE VALLEY.............. 53 76 52 83 / 40 30 20 10 ALBUQUERQUE FOOTHILLS........... 54 72 54 79 / 40 30 20 20 ALBUQUERQUE WEST MESA........... 55 75 55 83 / 40 30 20 20 SOCORRO......................... 56 74 55 81 / 40 50 30 10 SANDIA PARK/CEDAR CREST......... 50 68 47 72 / 40 30 20 20 MORIARTY/ESTANCIA............... 49 71 48 78 / 40 30 30 20 CARRIZOZO....................... 53 72 52 79 / 40 70 50 20 RUIDOSO......................... 51 64 47 69 / 70 70 50 30 RATON........................... 45 71 45 78 / 20 10 10 20 LAS VEGAS....................... 46 67 45 75 / 30 20 30 20 ROY............................. 49 69 50 75 / 20 20 20 10 CLAYTON......................... 48 71 53 77 / 10 10 10 10 SANTA ROSA...................... 51 71 52 79 / 30 30 20 10 TUCUMCARI....................... 51 73 54 80 / 30 30 20 10 FORT SUMNER..................... 53 75 56 80 / 40 40 30 20 CLOVIS.......................... 53 71 55 79 / 50 50 30 20 PORTALES........................ 55 71 56 79 / 50 50 30 20 ROSWELL......................... 59 72 59 78 / 70 60 50 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ008-NMZ010-NMZ011- NMZ014-NMZ015-NMZ016-NMZ017-NMZ019-NMZ020-NMZ026. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT SEP 2 2006 NMZ001>021-026-031200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT SAT SEP 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT TODAY AND TONIGHT...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING MAINLY TO THE SOUTH OF INTERSTATE 40. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...LOCALLY HEAVY RAINS FROM THUNDERSTORMS MAY STILL RESULT IN ISOLATED FLOODING SUNDAY NEAR AND SOUTH OF A LINE FROM ROSWELL TO QUEMADO. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS...RISING WATER LEVELS OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 43
The Albuquerque radar (KABX), 139 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533672, 5533673.